Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 45, NWS Tulsa, OK

March 17, 2004Sequoyah County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Mar 17, 2004, 11:54 PM CST for Sequoyah County, Oklahoma. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2004, 11:54 PM CST (05:54 UTC)
Expired
Mar 18, 2004, 12:45 AM CST
In force
51 min
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

County Sequoyah County, OK

The radar

The Western Arkansas radar (KSRX), 39 km from the middle of the area, began a volume at 05:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 17, 10:00 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1939 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
333 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

333 
WUUS54 KTSA 180554
SVRTUL
OKC135-180645-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
1154 PM CST WED MAR 17 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEQUOYAH COUNTY IN EAST CENTRAL OKLAHOMA

* UNTIL 1245 AM CST

* AT 1154 PM CST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6
  MILES NORTH OF MARBLE CITY...MOVING SOUTHEAST AT 45 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SALLISAW...
  GANS...MULDROW...ROLAND...BRUSHY...MARBLE CITY AND MOFFETT.

HAIL TO THE SIZE OF QUARTERS CAN BE EXPECTED IN THE WARNED AREA. 
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3566 9460 3564 9497 3533 9478 3539 9442

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 10:00 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Mar 17, 10:00 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
1000 PM CST WED MAR 17 2004

SEVERE STORMS SOUTHERN CHEROKEE...SOUTHERN ADAIR...SEQUOYAH...CRAWFORD
AND SEBASTIAN COUNTIES ON A SOUTHEAST VECTOR...PUMPED UP BY LOW LEVEL
JET.  APPEARS MCINTOSH COUNTY STORM WILL MAINTAIN INTENSITY AND
CROSS THROUGH SOUTHERN MUSKOGEE COUNTY...AND LIKELY INTO SEQUOYAH
COUNTY AROUND 11 PM.

SURFACE BOUNDARY FROM AROUND KMKO -> KHOT HAS MOVED LITTLE LAST
COUPLE OF HOURS.  ELEVATED THUNDER ACTIVITY NOT LIKELY TO DIE...JUST
FADE SLOWLY. CONSENSUS IS FOR SUB SEVERE AROUND MIDNIGHT. SLOW
WARMING ALOFT.

SHOULD STORMS CONTINUE TO REDEVELOP...ESPECIALLY ON SOUTHERN
CHEROKEE COUNTY...SEQUOYAH COUNTY TO SEBASTIAN COUNTY LINE...FLOODING
MAY BECOME A PROBLEM.

FORECAST ID= 21

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...NONE.
Hazardous weather outlook, Mar 17, 2:50 PM CST, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TULSA OK
250 PM CST WED MAR 17 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-181200-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...CHANCE OF SEVERE THUNDERSTORMS TONIGHT...

A MOSTLY SUNNY MILD AFTERNOON IS IN PROGRESS ACROSS EASTERN OKLAHOMA
AND NORTHWEST ARKANSAS. HOWEVER CONDITIONS WILL CHANGE RAPIDLY THIS
EVENING. SOUTHERLY WINDS 2-3 THOUSAND FEET ABOVE THE GROUND WILL
INCREASE TO OVER 40 MILES AN HOUR ACROSS NORTHEAST TEXAS AND
SOUTHEAST OKLAHOMA THIS EVENING. SCATTERED THUNDERSTORMS WILL
DEVELOP ON THE NOSE OF THESE STRONGER WINDS IN SOUTH CENTRAL AND
SOUTHEAST OKLAHOMA AFTER 8 PM AND WILL INCREASE IN COVERAGE AND
INTENSITY AS THEY MOVE NORTHEAST OVERNIGHT.

ELEVATED INSTABILITY WILL BE STRONG WITH ELEVATED LIFTED INDICES OF
AROUND -6 ACROSS MOST OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS
OVERNIGHT. THUS LARGE HAIL UP TO GOLFBALL SIZE APPEARS LIKELY WITH
THE STORMS.

THE GREATEST THREAT OF SEVERE WEATHER TONIGHT WILL BE IN SOUTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS. MOISTURE WILL BE MORE LIMITED IN
NORTHEAST OKLAHOMA SO STORM DEVELOPMENT IS MORE IN QUESTION IN THIS
AREA. HOWEVER...IF A STORM CAN DEVELOP IN NORTHEAST OKLAHOMA...IT
WILL ALSO LIKELY PRODUCE LARGE HAIL.

THE THUNDERSTORM THREAT SHOULD END BY AROUND SUNRISE THURSDAY
MORNING.

WARNING PROBABILITIES FOR SEVERE THUNDERSTORMS AND TORNADOES CAN BE
FOUND IN THE CURRENT HAZARDS SECTION AT: WWW.SRH.NOAA.GOV/TULSA.
GIVEN PROBABILITIES REPRESENT THE POTENTIAL FOR A WARNING TO BE
ISSUED AT YOUR LOCATION.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED AFTER 8 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL MOVE INTO THE REGION ON SATURDAY WITH ANOTHER
CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS ALL OF EASTERN OKLAHOMA
AND NORTHWEST ARKANSAS. SOME OF THESE STORMS COULD ALSO BE STRONG TO
SEVERE.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, Mar 17, 6:13 PM CST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
613 PM CST WED MAR 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             1 NW ONETA              36.03N 95.73W
03/17/2004  2.00 INCH        WAGONER            OK   AMATEUR RADIO

            AT HIGHWAY 51 AND THE CREEK TURNPIKE

&&

GM
Special weather statement, Mar 17, 9:40 PM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
940 PM CST WED MAR 17 2004

ARZ001>002-OKZ054>057-059>067-180500-
BENTON AR-CARROLL AR-CRAIG OK-CREEK OK-DELAWARE OK-MAYES OK-
NOWATA OK-OKFUSKEE OK-OKMULGEE OK-OSAGE OK-PAWNEE OK-ROGERS OK-
TULSA OK-WAGONER OK-WASHINGTON OK-

SEVERE THUNDERSTORM WATCH 28 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES:

IN NORTHWEST ARKANSAS...
BENTON              CARROLL

IN EASTERN OKLAHOMA...
CRAIG               CREEK              DELAWARE
MAYES               NOWATA             OKFUSKEE
OKMULGEE            OSAGE              PAWNEE
ROGERS              TULSA              WAGONER
WASHINGTON

ARZ010>011-019>020-029-OKZ068>076-180500-
CRAWFORD AR-FRANKLIN AR-MADISON AR-SEBASTIAN AR-WASHINGTON AR-
ADAIR OK-CHEROKEE OK-HASKELL OK-LATIMER OK-LE FLORE OK-
MCISNTOSH OK-MUSKOGEE OK-PITTSBURG OK-SEQUOYAH OK-

SEVERE THUNDERSTORM WATCH 28 REMAINS IN EFFECT UNTIL 11 PM FOR THE
FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS...
CRAWFORD            FRANKLIN            MADISON
SEBASTIAN           WASHINGTON

IN EASTERN OKLAHOMA...
ADAIR               CHEROKEE           HASKELL
LATIMER             LE FLORE           MCINTOSH
MUSKOGEE            PITTSBURG          SEQUOYAH
Special weather statement, Mar 17, 10:10 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1010 PM CST WED MAR 17 2004

ARZ019>020-029-OKZ068>070-072-074>076-180900-
CRAWFORD AR-FRANKLIN AR-SEBASTIAN AR-ADAIR OK-CHEROKEE OK-
HASKELL OK-LATIMER OK-LE FLORE OK-MUSKOGEE OK-SEQUOYAH OK-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 29
UNTIL 3 AM CST THURSDAY MORNING FOR THE FOLLOWING COUNTIES:

IN NORTHWEST ARKANSAS...
CRAWFORD            FRANKLIN           SEBASTIAN

IN EASTERN OKLAHOMA...
ADAIR               CHEROKEE           HASKELL
LATIMER             LE FLORE           MUSKOGEE
SEQUOYAH
Special weather statement, Mar 17, 10:15 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1015 PM CST WED MAR 17 2004

ARZ010>011-OKZ071-073-180500-
MADISON AR-WASHINGTON AR-MCINTOSH OK-PITTSBURG OK-

SEVERE THUNDERSTORM WATCH 28 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES:

IN NORTHWEST ARKANSAS...
MADISON             WASHINGTON

IN EASTERN OKLAHOMA...
MCINTOSH            PITTSBURG

ARZ019>020-029-OKZ068>070-072-074>076-180900-
CRAWFORD AR-FRANKLIN AR-SEBASTIAN AR-ADAIR OK-CHEROKEE OK-
HASKELL OK-LATIMER OK-LE FLORE OK-MUSKOGEE OK-SEQUOYAH OK-

SEVERE THUNDERSTORM WATCH 28 HAS BEEN REPLACED BY SEVERE
THUNDERSTORM WATCH 29 UNTIL 3 AM THURSDAY FOR THE FOLLOWING COUNTIES:

IN NORTHWEST ARKANSAS...
CRAWFORD            FRANKLIN           SEBASTIAN

IN EASTERN OKLAHOMA...
ADAIR               CHEROKEE           HASKELL
LATIMER             LE FLORE           MUSKOGEE
SEQUOYAH
Special weather statement, Mar 17, 10:32 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1032 PM CST WED MAR 17 2004

ARZ019-020-029-OKZ072-076-180530-
CRAWFORD AR-FRANKLIN AR-LE FLORE OK-SEBASTIAN AR-SEQUOYAH OK-
1032 PM CST WED MAR 17 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1130 PM CST
FOR THE FOLLOWING COUNTIES:

IN WEST CENTRAL ARKANSAS
     FRANKLIN AND SEBASTIAN

IN NORTHWEST ARKANSAS
     CRAWFORD

IN EAST CENTRAL OKLAHOMA
     SEQUOYAH

IN SOUTHEAST OKLAHOMA
     LE FLORE

AT 1032 PM CST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM FURRY TO 3 MILES NORTH OF BRADEN TO 3 MILES
NORTHEAST OF COWLINGTON TO 5 MILES SOUTHWEST OF SHADY POINT...MOVING
SOUTHEAST AT 45 MPH.  A LARGE PORTION OF
FRANKLIN...CRAWFORD...SEBASTIAN...SEQUOYAH AND NORTHERN LE FLORE
COUNTIES WILL BE AFFECTED BY THESE STORMS THROUGH 1130 PM CST.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
Local storm report, Mar 17, 10:59 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1059 PM CST WED MAR 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             3 NNW COWETA            36.01N 95.68W
03/17/2004  1.00 INCH        WAGONER            OK   NWS EMPLOYEE

0610 PM     HAIL             3 NNW COWETA            36.01N 95.68W
03/17/2004  1.75 INCH        WAGONER            OK   NWS EMPLOYEE

            HAIL COVERED THE GROUND

&&

GW

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 6:00 PM CSTSevere Thunderstorm WarningTSAWagoner45 min
Mar 17, 6:13 PM CSTSevere Thunderstorm WarningTSAMuskogee47 min
Mar 17, 6:20 PM CSTSevere Thunderstorm WarningTSADelaware40 min
Mar 17, 6:31 PM CSTSevere Thunderstorm WarningTSAAdair44 min
Mar 17, 6:41 PM CSTSevere Thunderstorm WarningTSAMayes34 min
Mar 17, 6:49 PM CSTSevere Thunderstorm WarningTSACherokee, Wagoner41 min
Mar 17, 6:53 PM CSTSevere Thunderstorm WarningTSADelaware52 min
Mar 17, 7:02 PM CSTSevere Thunderstorm WarningTSAMuskogee43 min
Mar 17, 7:15 PM CSTSevere Thunderstorm WarningTSAAdair, Sequoyah45 min
Mar 17, 7:32 PM CSTSevere Thunderstorm WarningTSAOkmulgee43 min
Mar 17, 7:36 PM CSTSevere Thunderstorm WarningTSACherokee24 min
Mar 17, 7:53 PM CSTSevere Thunderstorm WarningTSASequoyah37 min
Mar 17, 8:01 PM CSTSevere Thunderstorm WarningTSALeFlore44 min
Mar 17, 8:09 PM CSTSevere Thunderstorm WarningTSACherokee51 min
Mar 17, 8:14 PM CSTSevere Thunderstorm WarningTSACherokee, Wagoner46 min
Mar 17, 8:24 PM CSTSevere Thunderstorm WarningTSASequoyah36 min
Mar 17, 8:45 PM CSTSevere Thunderstorm WarningTSALeFlore60 min
Mar 17, 8:52 PM CSTSevere Thunderstorm WarningTSAAdair53 min
Mar 17, 8:57 PM CSTSevere Thunderstorm WarningTSACherokee48 min
Mar 17, 9:17 PM CSTSevere Thunderstorm WarningTSAMuskogee28 min
Mar 17, 9:33 PM CSTSevere Thunderstorm WarningTSASequoyah42 min
Mar 17, 9:38 PM CSTSevere Thunderstorm WarningTSAMcIntosh, Okmulgee52 min
Mar 17, 9:47 PM CSTSevere Thunderstorm WarningTSAAdair, Cherokee, Sequoyah58 min
Mar 17, 9:55 PM CSTSevere Thunderstorm WarningTSAMuskogee65 min
Mar 17, 10:36 PM CSTSevere Thunderstorm WarningTSAHaskell39 min
Mar 17, 10:51 PM CSTSevere Thunderstorm WarningTSAAdair39 min
Mar 17, 11:13 PM CSTSevere Thunderstorm WarningTSACherokee47 min
Mar 17, 11:28 PM CSTSevere Thunderstorm WarningTSALeFlore47 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.